Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 89, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 8, 2008, 10:40 PM CDT for St. Clair County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2008, 10:40 PM CDT (03:40 UTC)
- Expired
- Jun 9, 2008, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County St. Clair County, MO
The radar
The Springfield radar (KSGF), 93 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1670 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 090341
FFWSGF
MOC185-091000-
/O.NEW.KSGF.FF.W.0089.080609T0340Z-080609T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT SUN JUN 8 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 500 AM CDT MONDAY.
* AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL FALL WITH
THESE STORMS WITHIN A SHORT PERIOD OF TIME.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
APPLETON CITY...LOWRY CITY AND OSCEOLA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
LAT...LON 3820 9352 3818 9351 3795 9352 3792 9353
3791 9358 3783 9358 3783 9382 3789 9383
3790 9407 3821 9405 3820 9357 3822 9357
3822 9356
$$
LINDENBERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 10:27 PM CDT, 13 minutes earlier.
Area forecast discussion, Jun 8, 10:27 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1027 PM CDT SUN JUN 8 2008
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
AN UPDATE HAS BEEN SENT TO EXPAND THE FLASH FLOOD WATCH FURTHER
INTO SOUTHWEST AND SOUTH CENTRAL MISSOURI. THUNDERSTORMS CONTINUE
TO BE EFFICIENT RAIN PRODUCERS WITH WSR-88D ESTIMATING HOURLY
RAINFALL RATES RANGING FROM AN INCH TO AN INCH AND HALF PER HOUR.
AN OUTFLOW BOUNDARY ASSOCIATED WITH THE DEVELOPMENT OF A COLD
POOL HAS FORMED ALONG PORTIONS OF THE SQUALL LINE. THIS GUST
FRONT EXTENDS FROM NEAR WARSAW TO NEAR CAPLINGER MILLS TO NEAR
JERICO SPRINGS TO NEAR LAMAR MISSOURI TO NEAR BAXTER SPRINGS
KANSAS. ALONG THE NORTHERN SECTIONS OF THE GUST FRONT...FROM
CAPLINGER MILLS NORTH TO NEAR WARSAW...WINDS OF 40 TO 50 MPH WILL
BE POSSIBLE. AREAS ALONG THE GUST FRONT SOUTH OF CAPLINGER MILLS
WILL POTENTIALLY EXPERIENCE WINDS OF 30 TO 40 MPH.
ANGLE
&&
.DISCUSSION...
A VERY ACTIVE 36 HOURS IS ON TAP FOR THE AREA AS ANOTHER STORM
SYSTEM BRINGS HEAVY RAIN AND THE POTENTIAL FOR SEVERE WEATHER
STARTING TONIGHT. AFTER WHAT SHOULD BE A FAIRLY DRY MIDWEEK
PERIOD...RAIN CHANCES RETURN TO END THE WORK WEEK.
SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
TONIGHT...A COLD FRONT WILL SLOWLY APPROACH THE AREA FROM THE
WEST AS SHORT WAVE ENERGY MOVES INTO THE CENTRAL HIGH PLAINS.
MEANWHILE...SYNOPTIC SCALE ASCENT WILL INCREASE AS THE RIGHT
ENTRANCE REGION OF AN UPPER LEVEL JET OVERSPREADS THE AREA. ASCENT
WILL ALSO BE AIDED IN THE LOW LEVELS BY AN STRENGTHENING LOW LEVEL
JET. A THIN LINE OF CONVECTION ALREADY GOING ALONG THE FRONT LATE
THIS AFTERNOON IS THEREFORE EXPECTED TO STRENGTHEN AND GROW
UPSCALE INTO A MATURE MCS THIS EVENING. AT THE PRESENT TIME...THE
MAIN IMPACTS FROM THIS MCS ARE EXPECTED TO MOVE INTO WESTERN
PORTIONS OF THE FORECAST AREA LATER THIS EVENING AND SLOWLY PUSH
EAST AND SOUTH OVERNIGHT.
FEELING AT THIS TIME IS THAT THE NORTHERN PORTION OF THIS MCS UP
ACROSS NORTHERN AND CENTRAL MISSOURI WILL MAKE BETTER PROGRESS
EAST GIVEN THE LOW LEVEL SHEAR REGIME. TRAINING STORMS WILL BE
MORE LIKELY BACK ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.
THESE STORMS WILL BE VERY HEAVY RAINFALL PRODUCERS AS PRECIPITABLE
WATERS APPROACH TWO INCHES IN SOME CASES. LIKE THE CURRENT
PLACEMENT AND TIMING OF THE FLASH FLOOD WATCH AND WILL BE
REFRESHING THE WORDING BEFORE 5 PM.
STILL LOOKING AT A SEVERE THREAT WITH THIS MCS...ESPECIALLY OVER
THOSE AREAS WHERE THE MAIN CONVECTION CAN STAY WITH THE OUTFLOW.
AT THIS TIME...THE BEST CHANCE FOR THIS SCENARIO APPEARS TO BE
EARLY ON IN THE EVENT AND WITH ANY PORTION OF THE LINE THAT CAN
BECOME ORIENTATED MORE NORTH TO SOUTH VERSUS NORTHEAST TO
SOUTHWEST. MAIN SEVERE THREAT WILL BE DAMAGING WINDS...BUT WE
COULD SEE SOME LARGE HAIL WITH STRONGER UPDRAFTS. THREW A
CONDITIONAL ISOLATED TORNADO THREAT INTO THE 1 PM HAZARDOUS
WEATHER OUTLOOK FOR A COUPLE OF REASONS. SOURCE PARCELS FOR THESE
STORMS MAY BE ABLE TO REMAIN FAIRLY CLOSE TO THE SURFACE AS
TEMPERATURES WILL NOT FALL OFF ALL THAT MUCH TONIGHT.
MEANWHILE...LOW LEVEL SHEAR WILL INCREASE LATE THIS EVENING AND
OVERNIGHT WITH THE STRENGTHENING LOW LEVEL JET AND AHEAD OF A
SURFACE LOW MOVING NORTHEAST OUT OF OKLAHOMA. AT THIS TIME...THIS
CONDITIONAL THREAT LOOKS TO BE WEST OF A SCHELL CITY TO JOPLIN
LINE.
MONDAY AND MONDAY NIGHT...THE COLD FRONT WILL BEGIN TO MAKE BETTER
PROGRESS SOUTHEAST AS THE MAIN SHORT WAVE ENERGY PASSES. THERE MAY
ALSO BE SOME ASSISTANCE FROM AN MCS INDUCED COLD POOL. STILL THINK
HEAVY RAINFALL WILL BE A SERIOUS THREAT FOR MONDAY INTO MONDAY
EVENING ACROSS ALL OF THE MISSOURI OZARKS. DO NOT THINK THE
TOTALS ACROSS SOUTH CENTRAL MISSOURI WILL BE QUITE AS HIGH AS THE
FRONT BEGINS TO PICK UP SPEED. NEVERTHELESS...A WIDESPREAD ONE TO
THREE INCHES IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. THE HIGHEST
AMOUNTS STILL LOOK TO BE ALONG AND NORTH OF THE INTERSTATE 44
CORRIDOR. STILL THINK THERE WILL BE A STRONG TO SEVERE STORM
THREAT ON MONDAY. MAIN THREATS APPEAR TO BE DAMAGING WINDS AND
PERHAPS SOME HAIL. IF CLOUDS CAN CLEAR OUT MONDAY NIGHT...THE
SETUP FOR FOG APPEARS PRETTY FAVORABLE. TEMPERATURES WILL BE MUCH
COOLER BEHIND THE FRONT AND WITH ALL OF THE CLOUDS AND
PRECIPITATION AROUND.
TUESDAY AND TUESDAY NIGHT...WEAK UPPER LEVEL RIDGING WILL LEAD TO
A DRY PERIOD. TEMPERATURES FOR ONCE WILL NOT BE ALL THAT FAR FROM
NORMAL. WARM ADVECTION AND INCREASING SOUTH TO SOUTHEAST WINDS
WILL BEGIN ONCE AGAIN AS EARLY AS TUESDAY NIGHT.
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
00Z ECMWF AND 06/12Z GFS IN GENERAL AGREEMENT IN THE MED/LONG RANGE
IN DIGGING NEXT SYSTEM INTO THE ROCKIES BY WEDNESDAY...SWINGING IT
THROUGH THE FORECAST AREA LATE IN THE WORK WEEK AND RETURNING BACK
TO WESTERLY FLOW LATE IN THE WEEKEND.
WITH TEMPERATURES REMAINING SEASONALLY WARM...SURFACE DEW POINTS
WILL RECOVER FROM THEIR REPRIEVE EARLY IN THE WEEK BY CLIMBING BACK
TO NEAR 70 BY MIDWEEK AS THE GULF OPENS TO A BROAD SOUTHERLY JET.
LOW LEVEL FLOW WILL ALSO RESULT IN A MID LEVEL CAPPING INVERSION
WHICH SHOULD CHECK THUNDERSTORM DEVELOPMENT DURING THE DAY WEDNESDAY
AND THURSDAY...THOUGH LESS CERTAIN OF NOCTURNAL ACTIVITY ESPECIALLY
CLOSER TO UPPER TROF AND LOW LEVEL JET AXIS.
00Z ECMWF A BIT MORE AGGRESSIVE WITH POPS/QPF BY LATE THURSDAY AS IT
CRASHES LEAD SHORTWAVE INTO UPPER RIDGE OVER THE EASTERN CONUS.
ASSOCIATED COLD FRONT WILL BE LOSING ITS PUSH AS UPPER SUPPORT LIFTS
OUT OF THE PLAINS...HOWEVER SHOULD BE ENOUGH FOCUS ALONG BOUNDARY TO
FOCUS THUNDERSTORM CHANCES INTO SATURDAY. LATER RUNS WILL PROVIDE A
CLEARER INDICATION IF THE BOUNDARY IS ABLE TO EXIT THE REGION.
RUNNELS
&&
.AVIATION...
FOR THE 00Z TAFS...WATCHING A LINE OF CONVECTION TO THE WEST OF
THE CWA AS OF 23Z. WILL EVENTUALLY MOVE INTO THE WESTERN CWA AND
AFFECT BOTH JLN/SGF TERMINAL LOCATIONS LATER TONIGHT. WILL
CONTINUE TO SEE SOME NON-CONVECTIVE LOW LEVEL WIND SHEAR LATE
TONIGHT AS THE LOW LEVEL JET SETS UP WITH CONVECTION GENERALLY
EXPECTED AFTER 3 AM. MAY HAVE TO ADJUST QUICKER IF STORMS SPEED UP
THEIR EASTWARD PROGRESSION THIS EVENING.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR MOZ055>058-
066>071-077>082-088>096-101>105.
KS...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR KSZ073-097-101.
&&Hazardous weather outlook, Jun 8, 7:26 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 726 PM CDT SUN JUN 8 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 726 PM CDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. A THUNDERSTORM COMPLEX WILL CONTINUE TO TRANSITION EASTWARD THIS EVENING AND INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS EVENING. THE MAIN HAZARDS ASSOCIATED WITH THE LINE OF STORMS WILL BE WITH DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND INTENSE RAINFALL CAUSING FLASH FLOODING. ALSO...AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT. THE THUNDERSTORMS WILL THEN SHIFT EASTWARD ACROSS THE REMAINDER OF THE MISSOURI OZARKS OVERNIGHT AND ON MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FRONT WILL GRADUALLY SHIFT SOUTHEAST INTO SOUTH CENTRAL MISSOURI BY MONDAY NIGHT. NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAINFALL AND POSSIBLE FLASH FLOODING WILL CONTINUE THROUGH MONDAY NIGHT ACROSS THE AREA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO MONDAY WITH DAMAGING WINDS UP TO 60 MPH AND QUARTER SIZE HAIL POSSIBLE. THESE WIDESPREAD RAINFALL AMOUNTS MAY LEAD TO LONGER TERM STREAM AND RIVER FLOODING...ESPECIALLY ACROSS THE OSAGE AND NEOSHO RIVER BASINS OF SOUTHEAST KANSAS...WEST CENTRAL... CENTRAL AND SOUTHWEST MISSOURI. ADDITIONAL CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THURSDAY AND FRIDAY AS A STRONG STORM SYSTEM MOVES THROUGH THE PLAINS AND A COLD FRONT TRACKS ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS EVENING ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
In the hours before
Local storm report, Jun 8, 10:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 PM CDT SUN JUN 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND GST APPLETON CITY 38.19N 94.03W
06/08/2008 E50 MPH ST. CLAIR MO LAW ENFORCEMENT
WINDS ESTIMATED SOMEWHERE BETWEEN 40 AND 60 MPH. WIND
COMPLETELY CEASED SHORTLY AFTER THE GUST.
&&
BARJENBRUCHLocal storm report, Jun 8, 10:13 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT SUN JUN 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 9 W GIRARD 37.51N 95.00W
06/08/2008 E70 MPH CRAWFORD KS EMERGENCY MNGR
GRAIN BIN DEMOLISHED. WINDS ESTIMATED AT 70 MPH.
&&
BARJENBRUCHLocal storm report, Jun 8, 10:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 PM CDT SUN JUN 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1019 PM TSTM WND GST LINCOLN 38.39N 93.33W
06/08/2008 E50 MPH BENTON MO TRAINED SPOTTER
&&
BARJENBRUCHLocal storm report, Jun 8, 10:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1027 PM CDT SUN JUN 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST WARSAW 38.24N 93.38W
06/08/2008 E50 MPH BENTON MO LAW ENFORCEMENT
&&
BARJENBRUCHLocal storm report, Jun 8, 10:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT SUN JUN 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND GST LINCOLN 38.39N 93.33W
06/08/2008 E60 MPH BENTON MO LAW ENFORCEMENT
WIND GUST ESTIMATED AT 60 MPH. POWER TO THE CITY HAS
BEEN KNOCKED OUT.
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:09 PM CDT | River Flood Warning | SGF | Vernon | 9 days |
| Jun 8, 8:09 PM CDT | River Flood Warning | SGF | Vernon | 9 days |
| Jun 8, 8:09 PM CDT | River Flood Warning | SGF | Cedar | 64 hr |
| Jun 8, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Miller, Morgan | 55 min |
| Jun 8, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 67 min |
| Jun 8, 10:10 PM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| Jun 8, 10:15 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 60 min |
| Jun 8, 10:56 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Maries, Miller, Morgan | 32 min |
| Jun 9, 2:32 AM CDT | Flash Flood Warning | SGF | Barton, Jasper, McDonald, Newton, St. Clair, Vernon | 7 hr |
| Jun 9, 9:08 AM CDT | River Flood Warning | SGF | Jasper | 30 hr |
| Jun 9, 9:08 AM CDT | River Flood Warning | SGF | McDonald | 12 hr |
| Jun 9, 9:08 AM CDT | River Flood Warning | SGF | Jasper | 12 hr |
| Jun 9, 9:56 AM CDT | Areal Flood Warning | SGF | Barton, Jasper, McDonald, Newton, St. Clair, Vernon | 48 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.